Welcome to Gary's Mission to Remission!
Juvenile Dermatomyositis, a rare autoimmune disease.
Friday, December 4, 2009
Rocky Road, Not the Ice Cream
Today we had our IVIG infusion. All did not go as planned. The infusion center has never been a picnic. We try and make it one, but it never turns out that way. I was 15 minutes late due to lovely traffic. I never worry though. People of Seattle just understand sometimes. No one said a word about it. As we settle in our nurse handed me the list of medications he would be receiving that day and what he takes at home. They do this for verfication to make sure everyone is one the same page. A lot times old med's are on the list or the wrong doses just because certain departments didn't do updating, no big deal. So going over the list today it didn't strike me twice when I saw methopred (IV steroids) on this list. I of course said oh we are not getting pulsed. We are here for IVIG only. He said really? That is what they have ordered. I said well get on the phone and call someone because that is not what I was told. Definitely not what I expected. So they paged the doctors. The doctor gets on the phone with me. He explains that something about missing a meeting so he doesn't know the explanation. I couldn't understand his accent over the phone so I just agreed. I knew that the nurse would help me understand and get it straight. At that point we were definitely on for IVIG. We numbed his hands up with the numbing cream and wrapped him up in warm blankets. The IV team came. Gary screamed and protested of course but it was good because he was distracted. Calliou was on the television so he would do little spurt crys. Distraction, numbing cream, and heat are the name of the game. He did end up getting poked twice though. I knew something was up when they took a lot more blood then they usually do. We had just been in 1 week ago for labs. A little bell went off in my head. I paid no attention to it. In the mean time the doctor had called me back to explain why they were pulsing him. I got on the phone with him. I could not understand a word because poor Gary was screaming. I handed it back. I told the nurse to get the explanation. We would go from there. They explained that he needed the boost since coming of the cytoxan and starting the cell cept. I felt frustrated (not at the doctors), let down, confused, and almost defeated. We are down to 4ml on his home steroids. I thought this was the beginning of the great taper. I did not want him pulsed. I want the effects of this drug to go away. Life saving, yes. Damaging, yes. He has begun to slim down. He has been having a much easier time getting around. I can tell he is more comfortable. UUUuugghghhh. Not what I expected. So I settle into the idea. It is what is best. He needs it, he needs it. It is hard when you think you are headed in one direction then suddenly go in another. This was only confirmed when my senior doc came down to the infusion center for a little chat. She sat in front of me with a huff. "I want to talk to you about were we are heading." She told me his labs are ok, not good, just ok and she is feeling frustrated. During the past couple months Garys has showed signs of disease activity with a rash. More than one rash in fact. Gary's labs have been bouncing around, up and down. Months ago I express concern about it. She was great. She did not want to go chasing a rash with harsh drugs. It doesn't seem to be panning out though. You know when you are baking something in the oven? You open the door to check on the progress of your dish. A blast of heat comes out when you first open it. You stand back for a moment so you don't catch it in the face. Yeah, well this conversation was like forgetting to stand back and taking the flash of heat in your face.
Where We Go From Here
Gary still has good energy and strength. His skin, not the greatest. Levels, could be better. Next week they want to put him under and give him a MRI to check for muscle inflammation. After that we will be doing an ultra sound of his liver. The rash that doesn't seem to be related to JDM could be a result of his liver throwing off irritation. Since he did have liver level that was elevated they want to ultra sound it to make sure it's ok. If it is irritated, she explained we would need to get him off the steroids as soon as we can. This is where it gets interesting.
Finishing the day out went a little rocky. We ended up not finishing the IVIG. He woke up from a nap. He began having some kind of reaction. His arm was red, and itching. He was complaining of pain. Flipping himself everywhere. They paged rheumatology over. They ran another round of intravenious benadryl. Gary was very spacey walking out of the hospital today. On top of that they gave him the HINI vaccine.
Shewwww. What a day.
Already the effect of the steroid pulse is turning the house upside down. Please don't talk to the two year old. He may spit on you in addition to kick, hitting, or biting you.